Hail, Rockcastle
- When
- April 29, 5:40 PM EST
- Where
- Rockcastle County, 0.55 mi E of Sand Spgs
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.300, -84.360
Quarter to half dollar size hail was reported via social media.
Isolated supercell thunderstorms produced quarter to ping pong ball size hail across portions of eastern KY during the evening and early overnight hours on April 29, 2017.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated supercell thunderstorms produced quarter to ping pong ball size hail across portions of eastern KY during the evening and early overnight hours on April 29, 2017.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 29, 3:29 PM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 429 PM EDT Sat Apr 29 2017 .SHORT TERM...(This evening through Sunday night) Issued at 430 PM EDT SAT APR 29 2017 20z sfc analysis shows a well defined warm front north of the Ohio River. This has placed eastern Kentucky in the strong warm sector of the larger weather system. This warm dome of air will suppress convection through evening and into the night - though a stray shower or thunderstorm will be possible - mainly along and north of the Mountain Parkway and perhaps in the higher terrain near the Virginia border. The sfc and aloft ridging associated with the dome of warm air is protecting the area from the plague of flash flooding and near continuous storms through the midwest and into the northern Ohio Valley. It is also responsible for the record warmth today, and potentially tomorrow, with readings today in the low 80s north to the upper 80s south. Dewpoints at the same time are running in the mid 60s most places with limited mix-down evident. Winds are running from the south at 5 to 10 mph with some gusts from the southwest at up to 20 mph - mainly in our west. The models are in very good agreement aloft through the short term portion of the forecast. They all depict a extremely deep closed low lifting from the Southern Plains north and east into the western Great Lakes by Monday afternoon. Over eastern Kentucky strong ridging will retreat through the day Sunday with height falls pushing into the area from the west with the passage of the closed low. With such good agreement on the low the consensus blend should provide a decent start for the grids. Sensible weather will feature a mild night with a bit of a ridge to valley split developing despite some mainly thin high clouds and fairly high dewpoints. Still cannot rule out a stray storm or shower through midnight, though, but mainly just for locations near and north of the Mountain Parkway. For Sunday, another very warm day will threaten record temperatures with highs in the mid to upper 80s. Again a potential for a stray storm will exist on the fringes of the CWA but the capping dome of warm air should hold. Winds look to pick up during the afternoon with some gusts to 30 or 35 mph possible - mainly in the western portions of the Cumberland Valley and for spots closer to the Bluegrass region. Will highlight this concern in the HWO. A cold front will progress through the state Sunday night into Monday morning with a good shot at thunder accompanying the associated widespread band of showers. Used the CONSShort and ShortBlend as the starting point for all the grids with some adjustments for ridge to valley T distinctions tonight and again to a lesser extent on Sunday night. Also beefed up PoPs right with the front Sunday night as it looks like most places will see measurable QPF when the boundary does go through. .LONG TERM...(Monday through Saturday) Issued at 255 PM EDT SAT APR 29 2017 The models were in good agreement with the general upper level flow pattern through the period. The latest data are suggesting that we will see two periods of active weather in the extended. The first will be during the day on Monday into early Monday evening, as an area of low pressure aloft moves across the upper Great Lakes region to begin the week. A surface cold front trailing from the parent low will bring showers and storms to eastern Kentucky on Monday. The rain should quickly taper off through the late afternoon and early evening hours, with the last precipitation exiting the region by 4 or 5Z Tuesday. A ridge of high pressure is then expected to temporarily settle over the area Monday and through Tuesday night, bringing a brief period of dry weather to the area. The primary concern for next week will the period from Wednesday onward. A surface is forecast to stall out across the area. As low level moisture from the Gulf of Mexico moves northward and encounters this boundary, repeated rounds of showers and storms are expected. The front should remain in place for a few days, as an area of low pressure along the western end of the boundary basically sits in place over the southern Plains as it slowly intensifies. The rain chances will likely last through the weekend as the front will have a difficult time moving away from the area. Temperatures should start out close to normal, with highs in the lower 70s forecast for Monday and Tuesday. Conditions should be warm for Wednesday, as southerly flow and scant cloud cover allow temperatures to rise into the mid to upper 70s for most locations before the rain begins in earnest across the area. After that, however, we should see below normal daily highs in the 60s, as widespread cloud cover and persistent rain keeps temperatures from rising very much each day. Nightly lows should generally be in the 40s and 50s to begin the period, and in the 40s the last few nights of the extended. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 155 PM EDT SAT APR 29 2017 VFR flight conditions can be expected throughout the forecast period thanks to ridging aloft and at the sfc. There is still plenty of of debris cloud cover across the northern parts of the area from the morning MCS activity along the Ohio River. May still yet see some isolated convection refire later this afternoon, especially north of the Mountain Parkway and along an old outflow boundary, but most spots will stay dry. Also a stay shower or storm cannot be ruled out in the higher terrain along the Kentucky and Virginia state line. Otherwise, winds will be from the south-southwest through the rest of the afternoon, and late in the morning Sunday, blowing at up to 10kts with some occasional higher gusts. After dark, and early in the morning Sunday, they will be light and variable at the sfc with a potential for a bit of wind shear in the far southwest for several hours tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 400 PM EDT Sat Apr 29 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 400 PM EDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible, mainly along and north of the Mountain Parkway, this evening. A few thunderstorms will also be possible over the higher terrain along the Kentucky and Virginia state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday night into Monday as a cold front crosses the area. Storms will also be possible Wednesday into early Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/AR
Special Weather Statement National Weather Service JACKSON KY 626 PM EDT SAT APR 29 2017 KYZ058-069-111-292300- Jackson-Lee-Estill- 626 PM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON AND NORTHWESTERN LEE COUNTIES... At 625 PM EDT, a strong thunderstorm was located over Brazil, or 7 miles northwest of McKee, moving northeast at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Irvine, Ravenna, Sandhill, Willow Tree, Rice Station, Waneta, Shade, Calloway Crossing, Wiseman Crossing Station, Jinks, Patsey, Wisemantown, Cobhill, Brazil, Weedon, Leighton, Drip Rock, Sandgap, Witt and Blanton Flats. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3770 8374 3743 8404 3747 8413 3778 8402 TIME...MOT...LOC 2225Z 203DEG 33KT 3753 8405 JMW
The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
5 hail. Local standard time, as filed.
Quarter to half dollar size hail was reported via social media.
A trained spotter and various citizens reported quarter to ping pong ball sized hail from south of Irvine and Ravenna to south of Crystal.
Penny to nickel sized hail was reported near Frenchburg.
Quarter size hail was reported in Longfork west of Virgie.
Quarter size hail occurred in Lancer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682844, 682848, 682849, 682851, 682852.